Thunderstorm Wind, Page
- When
- June 15, 7:18 PM CST
- Where
- Page County, 4 mi SE of Essex
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.789, -95.246
The office received a public report of tree limbs blown down.
On the morning of the 15th, upper air analysis showed a shortwave trough centered over the High Plains. At the surface, a warm front draped across the Plains slowly lifted north throughout the day, eventually stalling out across eastern Nebraska and down into northwestern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the morning of the 15th, upper air analysis showed a shortwave trough centered over the High Plains. At the surface, a warm front draped across the Plains slowly lifted north throughout the day, eventually stalling out across eastern Nebraska and down into northwestern Missouri. That afternoon, two areas of thunderstorm development was noted, one in northeast Kansas and another in northeast Nebraska. The thunderstorms in northeast Kansas quickly grew upscale into an MCS bringing strong winds and a brief spin-up tornado to southeast Nebraska and southwest Iowa. The thunderstorms in northeast Nebraska were tied to a lingering MCV, with the storm mode initially remaining as clustered supercells. This brought large hail and several tornadoes across northeast Nebraska before finally growing upscale into a second MCS and tracking east into west-central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 5:38 PM CST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 638 PM CDT Sat Jun 15 2024 .KEY MESSAGES... - Strong to severe thunderstorms will be possible this afternoon. All modes of severe weather will be possible from 4 pm through midnight, mainly along and south of a line from Columbus to Sioux City. - Very hot temperatures expected Sunday and Monday with afternoon heat index values reaching 95 to 102 each day. - Daily storm chances exist at least somewhere in our coverage area every day from Sunday night through next week, and especially north of Interstate 80. Each round of storms will have potential for some severe weather and locally heavy rain. && .DISCUSSION... Issued at 131 PM CDT Sat Jun 15 2024 Short Term (Today and Tomorrow) Overnight, a decaying MCS pushed through the area bringing 0.50 to 0.75" of rainfall to much of the area. A chance of strong to severe storms in eastern Nebraska and western Iowa will be present late this afternoon into the evening as a shortwave feature pushes through the area. Strong southerly flow has brought dewpoints into the upper 60s for much of eastern NE early this afternoon. Satellite imagery displays large breaks in cloud cover over eastern NE and western IA with increasing destabilization across the area. Model guidance is suggesting a branch of 2500-3500 J/kg of MLCAPE across this area by the late afternoon. The greatest uncertainty with this event is the timing and location of convective initiation. A stalled out warm front is present across northeast Kansas with slow northward movement. Meanwhile, a vorticity maximum is also present in central NE progressing northeastward. Little agreement is present among CAM guidance in both the timing and location of initiation this afternoon. The most likely case will be initiation in eastern NE during the 3 PM - 6 PM timeframe. Marginal deep layer shear matched with a favorable low- level shear profile should be sufficient for the development of a few initial supercells with all hazards possible. Steep mid-level lapse rates will lead to large hail being the primary hazard with any developed supercell. A few brief tornadoes can't be ruled out as hodographs display favorable low-level curvature. Upscale growth is expected through the evening as storms push east into western Iowa. Localized flash flooding concerns will also be present, hence the issuance of a slight risk (level 2 out of 4) for excessive rainfall by WPC. Sunday afternoon will see sunny skies and the warmest temperatures much of the area has seen so far this year. High temperatures in the mid to upper 90s associated with dewpoints pushing near 70 will bring heat index values of 97 to 102 through a majority of the area. This remains just under heat advisory criteria. The newly released HeatRisk product remains in the major category (level 3 of 4) across a majority of the area on Sunday. Southwesterly wind gusts of 15 to 25 mph during the afternoon will help to bring a little relief. However, the elevated heat risk should bring extra precautions to those spending time outdoors tomorrow. Stay hydrated, take frequent breaks in shade or air conditioning, and reduce time in the sun. Potential for strong to severe storms returns to the area Sunday evening, primarily in the 9 pm to 1 am timeframe. This potential is constrained north of a line from Columbus, NE to Onawa, IA with severe potential increasing as you progress towards the NE/SD border. This has a prompted a marginal risk (level 1 out of 5) for severe weather from SPC with wind and hail the primary hazards. This event is in response to a broad upper level trough pushing into the northern Plains, bringing southwesterly flow to the area. Localized flash flooding concerns will be present as PWAT values frequently exceed 1.5 in. WPC has issued a slight risk (level 2 out of 4) for excessive rainfall in northeast Nebraska for Sunday. Long Range (Monday through Friday) Increased heat concerns continue into Monday. Current HeatRisk guidance is placing portions of southeast NE and southwest IA in an extreme (level 4 out of 4) HeatRisk category. Heat index values remains in the 95 to 100 range. Once again, southerly afternoon winds will be gusting in the 25 to 35 mph range. A marginal risk for severe weather (level 1 out of 5) is present Monday along and north of a line from Albion, NE to Norfolk, NE to Sioux City, IA. Storms are expected to develop late in the day Monday along a front draped from eastern SD into north-central NE. High temperatures Tuesday through Thursday will remain primarily in the 80s. Although the days will remain toasty, HeatRisk guidance remains Minor to Moderate through this timeframe. Highs are expected to rise back into the 90s by the end of the work week. Additional severe weather chances are present daily through the rest of the week as we remain in an active pattern. CSU machine learning guidance continues to highlight an area for severe weather in eastern Nebraska and western Iowa on Tuesday as a cold front is expected to push through the area. WPC has also issued a slight risk (level 2 out of 4) for excessive rainfall across the area on Tuesday. Additional areas of interest continue primarily north of Interstate 80 through the week. While there is still time work out some of the finer details, it is fair to say there is a busy week of weather ahead. Multiple rounds of rainfall may also bring additional flooding concerns through the week. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 638 PM CDT Sat Jun 15 2024 Thunderstorms ongoing in the KOFK and KLNK vicinities will continue east and could impact KOMA in the next hour or two. Otherwise, winds will remain gusty from the south tonight with LLWS at all three terminal locations. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Wood AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 455 PM CDT Sat Jun 15 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 455 PM CDT Sat Jun 15 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Severe thunderstorms developing across eastern Nebraska will move east into western Iowa this evening. All modes of severe weather are possible, including large hail, damaging winds, and an isolated tornado or two. These hazards will be possible through the 12 AM timeframe. Localized heavy and possibly flooding rains could also occur which could lead to flash flooding if multiple storms move over the same locations. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Hot temperatures in the mid to upper 90s are expected both Sunday and Monday. Afternoon heat index values both days could range from 98 to 103, leading to an elevated risk of heat illness. Sunday evening through Monday evening will feature another chance for strong storms mainly over northeast Nebraska. And more storms are in the forecast Tuesday afternoon and night as a frontal boundary moves into the region. These storms could also be severe, along with potentially flooding rain. The active weather pattern remains in the area with a daily chance for storms from Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed for some areas late this afternoon through the evening. Storm Spotters are encouraged to relay reports of hail if it is half an inch in diameter or larger
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
718 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tornado 7 NNE Clarkson 41.82N 97.09W
06/15/2024 Stanton NE Trained Spotter
&&
mwPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
722 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Tornado 3 W Pender 42.12N 96.77W
06/15/2024 Thurston NE Law Enforcement
&&
mwPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
731 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Tornado 8 N Howells 41.84N 97.02W
06/15/2024 Stanton NE Public
&&
mwPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
744 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Tstm Wnd Gst 3 SW Nemaha 40.31N 95.73W
06/15/2024 M69 MPH Nemaha NE Public
&&
mwPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
756 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Tstm Wnd Gst 6 ESE Cedar Creek 41.00N 96.01W
06/15/2024 M64 MPH Cass NE Public
Personal weather station measured gust.
&&
mwPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
757 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Gst Louisville 41.00N 96.16W
06/15/2024 M58 MPH Cass NE Public
Public weather station measured gust.
&&
mwThe Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
The office received a public report of tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198333.